Alert archive / Kansas / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 180, NWS Springfield, MO

July 8, 2014Bourbon County, Kansas

NWS Springfield, MO issued this severe thunderstorm warning at Jul 8, 2014, 12:39 AM CDT for Bourbon County, Kansas. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2014, 12:39 AM CDT (05:39 UTC)
Expired
Jul 8, 2014, 1:30 AM CDT
In force
51 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Bourbon County, KS

The radar

The Pleasant Hill radar (KEAX), 111 km from the middle of the area, began a volume at 05:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 7, 10:45 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 5.7 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2014-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3800 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2014-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3800 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
1622 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
190 m²/s²
Significant tornado parameter
1.2
Supercell composite
17.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

562 
WUUS53 KSGF 080539
SVRSGF
KSC011-080630-
/O.NEW.KSGF.SV.W.0180.140708T0539Z-140708T0630Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1239 AM CDT TUE JUL 8 2014

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BOURBON COUNTY IN SOUTHEAST KANSAS...

* UNTIL 130 AM CDT

* AT 1237 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 10 MILES NORTH
  OF UNIONTOWN...AND MOVING SOUTHEAST AT 40 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  BRONSON...DEVON...FORT SCOTT...FULTON...GARLAND...HAMMOND...
  HARDING...MAPLETON...MARMATON...PETERSBURG...REDFIELD...UNIONTOWN
  AND XENIA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3804 9504 3805 9466 3803 9462 3768 9462
      3779 9508 3794 9509
TIME...MOT...LOC 0539Z 314DEG 37KT 3797 9491

HAIL...1.00IN
WIND...60MPH

$$

SCHAUMANN
2 follow-up statements
850 
WWUS53 KSGF 080557
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1257 AM CDT TUE JUL 8 2014

KSC011-080630-
/O.CON.KSGF.SV.W.0180.000000T0000Z-140708T0630Z/
BOURBON KS-
1257 AM CDT TUE JUL 8 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR BOURBON COUNTY
UNTIL 130 AM CDT...

AT 1254 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES NORTH OF
FORT SCOTT...AND MOVING SOUTHEAST AT 45 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
DEVON...FORT SCOTT...FULTON...GARLAND...HAMMOND...HARDING...
MAPLETON...MARMATON AND REDFIELD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM CDT
TUESDAY MORNING FOR SOUTHEAST KANSAS AND SOUTHERN MISSOURI.

LAT...LON 3778 9498 3792 9498 3804 9492 3805 9466
      3803 9462 3768 9462
TIME...MOT...LOC 0557Z 314DEG 37KT 3789 9471

HAIL...1.00IN
WIND...60MPH

$$

SCHAUMANN
221 
WWUS53 KSGF 080621
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
121 AM CDT TUE JUL 8 2014

KSC011-080631-
/O.EXP.KSGF.SV.W.0180.000000T0000Z-140708T0630Z/
BOURBON KS-
121 AM CDT TUE JUL 8 2014

...THE SEVERE THUNDERSTORM WARNING FOR BOURBON COUNTY WILL EXPIRE AT
130 AM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF
THE WARNED AREA.  HOWEVER...GUSTY WINDS ARE STILL POSSIBLE WITH THIS
THUNDERSTORM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM CDT
TUESDAY MORNING FOR SOUTHEAST KANSAS AND SOUTHERN MISSOURI.

LAT...LON 3778 9498 3792 9498 3804 9492 3805 9466
      3803 9462 3768 9462
TIME...MOT...LOC 0621Z 314DEG 37KT 3772 9449

$$

SCHAUMANN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 8:38 PM CDT, 4 hours 1 minute earlier.

Area forecast discussion, Jul 7, 8:38 PM CDT, 4 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
838 PM CDT Mon Jul 7 2014

...Short Term Update Including Expected Thunderstorm Trends...

.MESOSCALE DISCUSSION...
Issued at 818 PM CDT MON JUL 7 2014

As expected, a mesoscale convective system continues to organize
from southeastern Nebraska into far northwestern Missouri this
evening. Extreme instability and high low level theta-e
differentials will result in a portion of this line becoming
forward propagating in nature. This will likely be the eastern
extent of the line...which will take an east-southeastward track
through northern...and perhaps a portion of central Missouri. This
portion of the line will have the greatest potential for damaging
winds.

Areas of the line further to the west will become more upwind
propagating in nature which means it will take more of a southeast
or even southward track. It is this portion of the line that will
have a greater likelihood of impacting central Missouri. While the
wind threat may not be as high as areas to the north, there is
still an elevated potential for damaging wind gusts over 60 mph as
the line slides into the region later tonight. Instability will
still also be high enough to support a few storms producing large
hail.

Another threat we will be watching closely across central Missouri
is heavy rainfall potential. That line of storms will likely send
outflow south through central Missouri. This outflow will interact
with a low level jet and may produce regenerative/training
convection. We have therefore inserted a limited risk for flash
flooding across portions of central Missouri in our Hazardous
Weather Outlook products.

As we get into the predawn hours, that convective outflow may
begin to push up storms farther south across southern Missouri
and extreme southeastern Kansas as it continues to interact with
the low level jet. We have therefore raised PoPs late tonight
closer to the Highway 60 corridor.

&&

.SHORT TERM...(This Evening through Tuesday)
Issued at 237 PM CDT MON JUL 7 2014

A warm and very humid day is underway this afternoon across the
region, as temperatures warm into the low to mid 90s with dewpoints
in the low 70s.  This is resulting in heat indices around 100
degrees.

An area of cloud cover over western Missouri is all that remains of
an MCS that developed last night across southeastern Nebraska and
northeastern Kansas.  While an isolated sprinkle or two is possible
out of this area, the clouds have remained thick enough in this
region to keep inhibition high enough to preclude more robust
convection. Further east, more widespread thunderstorms have
developed over eastern Missouri (towards STL), and may develop back
to the west a bit over the next few hours, resulting in low end
thunderstorm chances over central Missouri and the eastern Ozarks
through early evening.

The main convective focus, however, is on thunderstorms that are
expected to form this afternoon and evening over eastern Nebraska
and track along a surface front, which is located across the I-70
corridor.  Significant instability and shear across this region
should be sufficient for organization in a strong to severe
convective complex as the convection moves across Missouri this
evening/tonight.  Right now, it appears that much of the severe
convection should remain just north of the SGF CWA, though the
southern end of the complex may clip the northern portions of the
CWA (U.S. 54/Lake of the Ozarks region).  The main severe weather
risk tonight will be strong straight line winds, with the potential
for greater than 70 MPH with the apex of the convective complex,
though again, it appears most likely that this will track just north
of the CWA.

Along with the wind threat, heavy rain will also be a significant
concern tonight.  While the primary MCS should be forward
propagating in nature, outflow along the southern edge may exhibit
some back building as a strong low level jet impinges upon it late
tonight.  Again, it looks like the heaviest rainfall will be just to
our north, though a sharp gradient in rainfall will likely exist
along the northern edge of the forecast area.  With both the
rainfall and wind/severe weather potential, confidence in exact
track and placement should increase later this afternoon and evening
as the complex of thunderstorms begins to take shape.

By Tuesday morning, outflow from tonight's MCS should combine with/become
the main frontal boundary as it pushes south into and eventually
through the CWA.  Some convection is likely be ongoing along this
front tomorrow morning, with additional thunderstorm activity then expected
along that front during the afternoon hours, with a few severe
storms possible.  Large hail and damaging wind gusts are the
expected threats with any strong/severe storms on Tuesday.

.LONG TERM...(Tuesday Night through Monday)
Issued at 237 PM CDT MON JUL 7 2014

The front is expected to push south of the area Tuesday night, with
surface high pressure building in behind it.  This high will give
the region a break from the heat and humidity for a few days, with
temperatures on Wednesday expected to be in the mid 80s, with
dewpoints in the 50s.

That high will retreat east Thursday into Friday, with a
corresponding increase in temperature and humidity as the upper ridge
becomes reestablished over the central Plains.  Very warm conditions
then look to continue through much of next weekend.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday Evening)
Issued at 608 PM CDT MON JUL 7 2014

A cluster of thunderstorms will track southeast from southeastern
Nebraska into northern and central Missouri tonight. There is a
low potential that this line may develop far enough south to clip
the Joplin and Springfield aerodromes. We have therefore gone with
PROB30 groups to cover this threat from late tonight into early
Tuesday morning. Otherwise, low level wind shear will be the main
impact overnight into early Tuesday morning. A cold front will
then pass through the area on Tuesday. Additional thunderstorm
development will be possible along this front across far southern
Missouri. We have also covered this with a PROB30 group at
Branson. South to southwest winds ahead of this front will shift
to the northwest.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

MESOSCALE...Schaumann
SHORT TERM...Boxell
LONG TERM...Boxell
AVIATION...Schaumann
Hazardous weather outlook, Jul 7, 10:49 PM CDT, 1 hour 50 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1049 PM CDT MON JUL 7 2014

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-090400-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1049 PM CDT MON JUL 7 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

WEATHER HAZARDS EXPECTED...

  ELEVATED HAIL RISK.
  ELEVATED THUNDERSTORM WIND DAMAGE RISK.
  LIMITED FLOODING RISK.
  SIGNIFICANT LIGHTNING RISK.

DISCUSSION...

  A COMPLEX OF THUNDERSTORMS WILL TRACK SOUTHEAST ACROSS MUCH
  OF THE OUTLOOK AREA OVERNIGHT. DAMAGING WIND GUSTS OVER
  60 MPH AND HAIL TO THE SIZE OF QUARTERS WILL BE POSSIBLE
  WITH THIS LINE. FREQUENT LIGHTNING AND TORRENTIAL DOWNPOURS
  WILL ALSO ACCOMPANY THIS LINE OF STORMS. THERE IS A LIMITED
  POTENTIAL FOR FLASH FLOODING OVERNIGHT GENERALLY NORTH OF
  A FORT SCOTT KANSAS TO SALEM MISSOURI LINE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

  THUNDERSTORMS ARE EXPECTED TO DEVELOP TUESDAY AND TUESDAY NIGHT
  AS A WEAK FRONT PUSHES SOUTH INTO THE REGION. THERE WILL BE THE
  RISK FOR LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS WITH THIS
  ACTIVITY WITH THE BEST CHANCES ACROSS SOUTHERN MISSOURI TUESDAY
  AFTERNOON AND EVENING.

  SCATTERED THUNDERSTORMS WILL THEN BE POSSIBLE THURSDAY INTO
  FRIDAY ACROSS THE OUTLOOK AREA AS THE FRONT PUSHES BACK TO THE
  NORTH. AT LEAST ISOLATED AFTERNOON STORMS CAN BE EXPECTED
  THROUGH THE WEEKEND.

  AFTERNOON HEAT INDICES IN THE MIDDLE 90S TO AROUND 100 DEGREES
  WILL OCCUR FRIDAY THROUGH THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE NEEDED IN THE NEXT SIX HOURS ACROSS
  MUCH OF THE MISSOURI OZARKS AND EXTREME SOUTHEASTERN KANSAS.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

SCHAUMANN

In the hours before

Local storm report, Jul 8, 12:02 AM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1202 AM CDT TUE JUL 08 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1155 PM     TSTM WND DMG     VERSAILLES              38.43N 92.84W
07/07/2014                   MORGAN             MO   LAW ENFORCEMENT

            TREES DOWN IN VERSAILLES

&&

SRUNNELS
Local storm report, Jul 8, 12:18 AM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1218 AM CDT TUE JUL 08 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1217 AM     TSTM WND DMG     ELDON                   38.35N 92.58W
07/08/2014                   MILLER             MO   LAW ENFORCEMENT

            TREES DOWN IN ELDON.

&&

TERRY
Local storm report, Jul 8, 12:28 AM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1228 AM CDT TUE JUL 08 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1220 AM     TSTM WND DMG     SUNRISE BEACH           38.18N 92.78W
07/08/2014                   CAMDEN             MO   PUBLIC

            TREE BLOWN DOWN. REPORT FROM FACEBOOK.

&&

TERRY
Local storm report, Jul 8, 12:33 AM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1233 AM CDT TUE JUL 08 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1227 AM     HAIL             3 S GRAVOIS MILLS       38.26N 92.83W
07/08/2014  E0.25 INCH       MORGAN             MO   EMERGENCY MNGR

            ALSO 45-50 MPH WIND.

&&

TERRY

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 1:27 AM CDTSpecial Weather StatementSGFBourbon, Cherokee, Crawford48 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.